Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 47, NWS Salt Lake City, UT

August 16, 2008Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2008, 4:57 PM MDT for Washington County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 4:57 PM MDT (22:57 UTC)
Expired
Aug 16, 2008, 5:45 PM MDT
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Washington County, UT

The radar

The Cedar City radar (KICX), 105 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 162257
SVRSLC
UTC053-162345-
/O.NEW.KSLC.SV.W.0047.080816T2257Z-080816T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHWESTERN WASHINGTON COUNTY...OR 22 MILES WEST OF ST GEORGE...
  AND MOVING SOUTHEAST AT 11 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN WASHINGTON COUNTY AT 510 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3701 11363 3701 11403 3713 11404 3726 11402
TIME...MOT...LOC 2257Z 317DEG 9KT 3714 11396

$$

LC
2 follow-up statements
000 
WWUS55 KSLC 162322
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
521 PM MDT SAT AUG 16 2008

UTC053-162345-
/O.CON.KSLC.SV.W.0047.000000T0000Z-080816T2345Z/
WASHINGTON UT-
521 PM MDT SAT AUG 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN WASHINGTON COUNTY...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER SOUTHWESTERN WASHINGTON COUNTY...OR ABOUT 16 MILES WEST 
OF ST GEORGE...MOVING SOUTHEAST AT 25 MPH.

LAT...LON 3701 11403 3711 11400 3719 11391 3710 11378
      3710 11376 3703 11365 3701 11367
TIME...MOT...LOC 2321Z 323DEG 22KT 3701 11385

$$

LC
000 
WWUS55 KSLC 162339
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 PM MDT SAT AUG 16 2008

UTC053-162348-
/O.EXP.KSLC.SV.W.0047.000000T0000Z-080816T2345Z/
WASHINGTON UT-
538 PM MDT SAT AUG 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON COUNTY
EXPIRES AT 545 PM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.

LAT...LON 3701 11403 3711 11400 3719 11391 3710 11378
      3710 11376 3703 11365 3701 11367
TIME...MOT...LOC 2338Z 323DEG 22KT 3693 11377

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:40 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 16, 4:40 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 PM MDT SAT AUG 16 2008

.SYNOPSIS...A COOL NORTHERLY FLOW WILL PERSIST OVER THE AREA TONIGHT
THEN WEAKEN SUNDAY AS HIGH PRESSURE BUILDS. THE HIGH WILL SHIFT EAST
MONDAY WITH AN INCREASING SOUTHWESTERLY FLOW INTO MID WEEK.

&&

.DISCUSSION...LOW LEVEL MOISTURE CONVERGENCE INTO THE SURFACE TROF
ACROSS SRN UT HAS NOT ENDED THIS AFTERNOON AND CONVECTION HAS
REDEVELOPED THIS AFTERNOON. SOME OF THIS APPEARS TO BE PRODUCING
HEAVY RAIN AND CELLS HAVE BEEN TRAINING DOWN DRAINAGES RESULTING IN
A HEIGHTENED POTENTIAL OF FLASH FLOODING. THERE IS ALSO SUFFICIENT
VERTICAL SHEAR TO SET OFF ISOLATED STRONG STORMS.

MODELS INDICATE THE UPPER SUPPORT AND THE SURFACE CONVERGENCE WILL
WEAKEN OVERNIGHT AND CELLS SHOULD END AFTER MIDNIGHT.

THERE WILL CONTINUE TO BE WEAK SUPPORT FOR EAST WINDS ACROSS
NORTHERN UT TONIGHT INTO SUN SO EXPECT ENHANCED DRAINAGE WINDS OUT
OF THE CANYONS AGAIN TONIGHT BUT NOT AS STRONG AS LAST NIGHT.

THE UPSTREAM RIDGE MOVES OVER THE AREA SUN AND THE AIRMASS WARMS AND
DRIES OVER THE SOUTHEAST. LIMITED MOISTURE IS FORECAST TO LINGER
OVER THE SOUTHWEST WITH THE REMAINS OF THE SURFACE TROF KEEPING A
THREAT OF ISOLATED CONVECTION GOING IN THAT AREA. THE MOISTURE
STARTS TO INCREASE NORTHWARD MON AS THE RIDGE SHIFTS EAST BUT
PROBABLY ONLY ENOUGH FOR HIGH BASED CONVECTION ANYWHERE OUTSIDE OF
FAR SWRN UT.

SOUTHWEST WINDS INCREASE TOWARDS MID WEEK AS A FAIRLY DEEP TROF IN
THE GULF OF ALASKA STARTS TO MOVE INTO THE PACNW STATES. THIS ALSO
IS FORECAST TO DRY THE AREA OUT. THE TROF RIDES THRU THE NRN ROCKIES
WED/THU AND PUSHES A COLD FRONT INTO NRN UT LATE THU. MODELS HAVE
COME MORE INTO AGREEMENT ON TIMING AND AMPLITUDE OF THIS TROF FOR
OUR FORECAST AREA AND HAVE TRENDED GRIDS THAT WAY.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL PREVAIL FROM THE WEST TO
NORTHWEST THROUGH THE REST OF THE DAY TODAY...THEN EXPECT TYPICAL
SOUTHEAST DRAINAGE WINDS TONIGHT AFTER 03-04Z. OTHERWISE...VFR
CONDITIONS WILL PREVAIL.

&&

.FIRE WEATHER...A STORM SYSTEM OVER WESTERN COLORADO WILL SLOWLY
MOVE EAST AND AWAY FROM THE REGION TONIGHT THROUGH SUNDAY. HIGH
PRESSURE BUILDING ACROSS THE REGION IN THE WAKE OF THIS SYSTEM WILL
ALLOW FOR A WARMING TREND SUNDAY THROUGH MONDAY. INCREASING
SOUTHWESTERLY FLOW ALOFT IS EXPECTED TO DEVELOP ACROSS THE AREA
DURING THE MID-WEEK PERIOD. THIS MAY RESULT IN BREEZY TO WINDY
CONDITIONS ACROSS THE WESTERN VALLEYS OF UTAH AS EARLY AS
TUESDAY...AND CONTINUING INTO WEDNESDAY. THIS COMBINED WITH LOW
RELATIVE HUMIDITY MAY ALLOW FOR CRITICAL FIRE WEATHER CONDITIONS
BOTH DAYS ACROSS WESTERN UTAH. ADDITIONALLY...HIGH BASED MOISTURE IS
EXPECTED TO INCREASE ACROSS THE DISTRICT MONDAY AND TUESDAY...WHICH
MAY ALLOW FOR AFTERNOON AND EVENING DRY THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 6 AM SATURDAY FOR UTZ001-UTZ002.

WY...NONE.

&&

WILENSKY/CHENG/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:46 PM MDTWind AdvisorySLC9 hr
Aug 16, 3:23 PM MDTAreal Flood AdvisorySLCKane3 hr
Aug 16, 3:49 PM MDTFlash Flood WarningSLCKane3 hr
Aug 16, 4:17 PM MDTSevere Thunderstorm WarningSLCWashington28 min

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.